MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-500-25
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/22/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was not returned for analysis, since the device was not returned, we are unable to perform further root cause analysis.All devices are 100% tested and all products are 100% inspected for damages and irregularities during manufacture.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received report that the pipeline experienced resistance when advanced through the microcatheter.The pipeline was difficult to places.The pipeline was deployed from c2 to cavernous sinus site and it did not deploy well.The device was attempted to be resheathed, however, the device encountered resistance and the device was unable to be resheathed.The pipeline fell (migrated) from the distal deployment position, which made it difficult to place.The pipeline was removed from the patient.Upon assessment of the removed device, the distal part of the stent was broken, and the microcatheter corrugated (accordioned).The aneurysm was in the left internal carotid artery - from c3 to c4.The aneurysm was unruptured, amorphous and the neck width was 10mm or more.The landing zone was about 3.87 mm distally and about 5.22 mm proximal.The anatomy was severely tortuous and arteriosclerosis, and it was very difficult to operate pipeline.The procedure was completed with another device.The surgical time was extended by less than 30 min.A continuous flush was used during the procedure.The devices were each prepared per the instructions for use (ifu).The patient harm: no.Vessel diameter: slightly large size of aneurysm: 10 mm.
 
Additional Manufacturer Narrative
The pipeline flex was returned stuck inside the distal segment of the marksman catheter.The pipeline flex was then pushed out from the catheter lumen with difficulty.The pipeline flex pusher appeared to be intact.No separation was found.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The outer diameter (o.D) of the re-sheathing pad was measured within specifications.The distal hypotube appeared to be stretched with the ptfe shrink tubing still intact.The distal and proximal ends of the pipeline flex braid fully opened and no damage.Bends were found on the pusher.No damages were found with the tip coil, distal marker, re-sheathing marker or with the proximal bumper.The total and usable lengths of the catheter were measured to be within specifications.The catheter tip and the marker band were examined; and no damages were found.The catheter body appeared to be stretched and accordioned.No flash or voids molded were observed in the hub.The catheter was flushed with water and water exited out from the distal tip.The catheter was then tested by running an in-house mandrel through catheter tip and hub.The mandrel could pass through the catheter tip and hub with no issues; however, resistance was observed at the damaged locations.No other anomalies were observed.Based on the analysis findings, the returned pipeline flex was stuck inside the distal segment of the catheter.However, the pipeline flex was not confirmed to have pushwire separation.The pipeline flex pusher was found to be intact.No separation was found.The pipeline flex and the catheter were damaged.From the damages seen on the catheter body (stretching/accordioning), pusher (bending) and hypotube (stretching); it appears there was high force used.It is likely these damages occurred when attempted to navigate the pipeline flex through the catheter against resistance.It is likely that the severe vessel tortuosity may have contributed to the resistance during delivery and resheathing issues.There was no device malfunction or non-conformance to specifications identified that led to the reported issues.Per our instructions for use (ifu): "discontinue delivery of the device if high force or excessive friction is encountered.Identify the cause of the resistance and remove device and microcatheter simultaneously.Advancement of the ped against resistance may result in device damage or patient injury.Never advance or withdraw an intralumenal device against resistance until the cause of resistance is determined by fluoroscopy.If the cause cannot be determined, withdraw the catheter.Movement of the micro catheter against resistance may result in damage to the micro catheter, or the vessel.Do not use in patients in whom the angiography demonstrates the anatomy is not appropriate for endovascular treatment, due to conditions such as severe intracranial vessel tortuosity or stenosis.¿ medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received report that the pipeline experienced resistance when advanced through the marksman catheter.The pipeline was difficult to places.The pipeline was deployed from c2 to cavernous sinus site and it did not deploy well.The device was attempted to be resheathed, however, the device encountered resistance and the device was unable to be resheathed.The pipeline fell (migrated)from the distal deployment position, which made it difficult to place.The pipeline was removed from the patient.Upon assessment of the removed device, the distal part of the stent was broken, and the marksman corrugated (accordioned).The aneurysm was in the left internal carotid artery -from c3 to c4.The aneurysm was unruptured, amorphous and the neck width was 10mm or more.The landing zone was about 3.87 mm distally and about 5.22 mm proximal.The anatomy was severely tortuous and arteriosclerosis, and it was very difficult to operate pipeline.The procedure was completed with another device.The surgical time was extended by less than 30 min.A continuous flush was used during the procedure.The devices were each prepared per the instructions for use (ifu).The patient harm - no.Vessel diameter: slightly large size of aneurysm: 10 mm.Airway bill number: (b)(6).

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key8603911
Report Number2029214-2019-00452
Device Sequence Number19426354
Product Code OUT
UDI-Device Identifier00836462015913
UDI-Public00836462015913
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/01/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/18/2021
Device Model NumberPED-500-25
Device Catalogue NumberPED-500-25
Device Lot NumberA615237
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/10/2019
Initial Date Received by Manufacturer 04/22/2019
Supplement Date Received by Manufacturer07/18/2019
Initial Report FDA Received Date05/13/2019
Supplement Report FDA Received Date08/01/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1